Hail, Banner
- When
- May 10, 3:40 PM MST
- Where
- Banner County, 17.06 mi E of Harrisburg
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.550, -103.410
A severe thunderstorm produced damaging winds and large hail in eastern Banner and Morrill counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A severe thunderstorm produced damaging winds and large hail in eastern Banner and Morrill counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 10, 1:16 PM MST, 2 hours 24 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 216 PM MDT Thu May 10 2018 .SHORT TERM...(This evening through Saturday) Issued at 215 PM MDT Thu May 10 2018 Storms gradually increasing over se Wy this afternoon and expect this trend to continue as the moves east and northeast over the plains into the Nebraska Panhandle through early this evening. A few severe storms likely with large hail and strong winds the main threat as LCLs will be somewhat high. Severe storms should exit east of the CWA early this evening but some remaining weaker activity expected over northwest parts of the CWA through this evening. Friday and Friday night should see showers and a few storms spread back across the CWA in a favorable overrunning setup with the surface front just south of the CWA underneath somewhat diffluent upper flow on the east side of an upper low over Nevada. A few stronger storms possible Friday afternoon mainly near the Colorado border especially if the front creeps back north a bit. An upper shortwave will lift north across the CWA Friday night so activity looks to be reduced over the CWA Saturday with weak subsidence increasing in the wake of the wave. .LONG TERM...(Saturday night through Thursday) Issued at 215 PM MDT Thu May 10 2018 Unsettled conditions will hold over the CWA into Tuesday as the upper low over the western CONUS moves very little while slowly filling. Impulses rotating around the low will bring scattered showers and tstms at times to the CWA through much of the period but with gradually lesser coverage as the low weakens. Temperatures near seasonal averages through Monday then nudging back up by midweek. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1153 AM MDT Thu May 10 2018 Thunderstorms will develop over the higher terrain of southeast WY by 20z this afternoon, likely increasing in coverage and intensity as they track across the high plains of southeast Wyoming, and the western Nebraska Panhandle. Severe thunderstorms are expected with potential for hail (surface & aloft), along with gusty and erratic surface winds. Considerable wind shear will exist today. We expect a few non-severe storms over western areas as well. While VFR will generally be the rule through this afternoon, brief MVFR ceilings/ visibilities could accompany thunderstorms. Showers and storms are expected to decrease in coverage overnight, but could linger a bit into the night. Patchy fog and IFR ceilings will develop over much of the western NE Panhandle tonight. && .FIRE WEATHER... Issued at 215 PM MDT Thu May 10 2018 Fire weather concerns are expected to remain quite low through the weekend. Scattered showers and thunderstorms will move across the area into this evening with a few severe storms possible mainly over far southeast Wyoming into the Nebraska Panhandle. Mild and unsettled weather will then set up over the area Friday through the weekend with wetting rains likely over many areas. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...RE LONG TERM...RE AVIATION...CLH FIRE WEATHER...RE
Hazardous Weather Outlook National Weather Service Cheyenne WY 523 AM MDT Thu May 10 2018 NEZ002-003-019>021-054-055-095-096-WYZ101-102-106>108-117>119- 111130- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range Foothills- Central Laramie County-East Laramie County- 523 AM MDT Thu May 10 2018 This hazardous weather outlook is for western Nebraska and southeast Wyoming along and east of Interstate 25. .DAY ONE...TODAY AND TONIGHT Thunderstorms will become more numerous today with some thunderstorms becoming severe this afternoon through this evening. These thunderstorms may contain large hail, damaging winds, and frequent lightning. An isolated tornado is also possible. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Unsettled weather will continue through the weekend and into early next week with a daily threat of thunderstorms. Some strong thunderstorms are possible Friday afternoon and evening along the Interstate 80 corridor. .Spotter information statement... Spotters are urged to report severe weather to the National Weather Service in Cheyenne this afternoon and this evening. WYZ103>105-109>116-111130- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range- 523 AM MDT Thu May 10 2018 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming, mainly west of Interstate 25. .DAY ONE...TODAY AND TONIGHT Thunderstorms will become more numerous today with some strong thunderstorms possible by early to mid afternoon. Small hail, gusty winds, and frequent lightning will be the primary threats with these thunderstorms. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Unsettled weather will continue through the weekend and into early next week with a daily threat of thunderstorms. .Spotter information statement... Spotters activation is unlikely at this time for areas west of Interstate 25.
Special Weather Statement
National Weather Service Cheyenne WY
201 PM MDT THU MAY 10 2018
WYZ103-105-106-115-116-102045-
Shirley Basin WY-South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-Laramie Valley WY-
201 PM MDT THU MAY 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALBANY COUNTY UNTIL
245 PM MDT...
At 201 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Wheatland Reservoir 3, or 30 miles north of
Laramie, moving northeast at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern Albany
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4163 10562 4176 10580 4216 10550 4194 10528
4174 10528
TIME...MOT...LOC 2001Z 218DEG 23KT 4175 10562
HammerSpecial Weather Statement National Weather Service Cheyenne WY 311 PM MDT THU MAY 10 2018 WYZ107-108-102200- East Platte County WY-Goshen County WY- 311 PM MDT THU MAY 10 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GOSHEN AND NORTHEASTERN PLATTE COUNTIES UNTIL 400 PM MDT... At 310 PM MDT, Doppler radar was tracking a strong thunderstorm over Guernsey Campground, or 21 miles northeast of Wheatland, moving east at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Guernsey, Guernsey Campground and Hartville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 700 PM MDT for southeastern Wyoming. LAT...LON 4220 10481 4237 10489 4253 10448 4228 10435 TIME...MOT...LOC 2110Z 249DEG 14KT 4232 10476 Allen
Special Weather Statement
National Weather Service Cheyenne WY
355 PM MDT THU MAY 10 2018
NEZ002-102245-
Dawes NE-
355 PM MDT THU MAY 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAWES COUNTY UNTIL
445 PM MDT...
At 354 PM MDT, Doppler radar was tracking a strong thunderstorm near
Chadron, moving northeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Chadron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 700 PM MDT for
the Panhandle of Nebraska.
LAT...LON 4266 10291 4281 10305 4299 10279 4279 10279
4278 10277 4272 10277
TIME...MOT...LOC 2154Z 232DEG 21KT 4278 10291
AllenSpecial Weather Statement
National Weather Service Cheyenne WY
409 PM MDT THU MAY 10 2018
NEZ002-003-102300-
Box Butte NE-Dawes NE-
409 PM MDT THU MAY 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BOX BUTTE AND
SOUTHEASTERN DAWES COUNTIES UNTIL 500 PM MDT...
At 408 PM MDT, Doppler radar was tracking a strong thunderstorm near
Berea, or 7 miles north of Alliance, moving northeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Alliance, Wild Horse Butte and Berea.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 700 PM MDT for
the Panhandle of Nebraska.
LAT...LON 4207 10292 4222 10307 4239 10296 4246 10278
4245 10277 4244 10275 4215 10274
TIME...MOT...LOC 2208Z 232DEG 20KT 4220 10292
AllenPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
439 PM MDT THU MAY 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 5 N ALLIANCE 42.17N 102.87W
05/10/2018 E0.25 INCH BOX BUTTE NE TRAINED SPOTTER
&&
BCHAPMANThe Cheyenne radar (KCYS), 125 km away, was scanning. The volume nearest the first event began at 22:39 UTC.
7 thunderstorm wind, 2 hail. Local standard time, as filed.
Ping pong ball size hail was observed east of Harrisburg.
Estimated wind gusts of 60 mph were observed north of Dalton.
Estimated wind gusts of 60 mph were observed southwest of Bridgeport.
A semitrailer truck was reported to be knocked over by the thunderstorm winds.
Straight-line wind gusts estimated between 65 and 70 mph overturned a irrigation pivot, tore the metal roof off a building, and blew windows out of a house near the intersection of Highways 385 and 92.
Estimated wind gusts of 60 to 65 mph knocked down two large trees. One tree fell on a pickup truck, and the other blocking a dirt road. Some power lines and power poles were blown over as well.
At least two large trees were knocked down with one falling onto a pickup truck and the other block roadway access.
Estimated wind gusts of 55 to 60 mph were observed 15 miles south of Antioch.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785975, 770219, 770214, 770222, 785980, 770228, 770224, 785982, 770237.